Friday, December 21, 2007

FDA Public Health Watch: fentanyl patch


New to Somebody Heal Me? Subscribe to the Somebody Heal Me feed:
Subscribe in a reader or subscribe by e-mail. Follow me on Twitter @somebodyhealme.

The FDA MedWatch program released a Public Health Advisory today regarding the Fentanyl pain patch (duragesic), a narcotic sometimes prescribed for pain patients. Since I know there is a good chance some of my readers with chronic migraines and headaches have used or will use this product, I wanted to pass this information along to you. Please take a moment to review the FDA information on the patch.

FDA Public Health Advisory: Important Information for the Safe Use of Fentanyl Transdermic System (Patch)

The FDA shares the following important tips for patients and caregivers:

The fentanyl patch should only be used by patients who are opioid-tolerant and have chronic pain that is not well controlled with other pain medicines. They are not to be used to treat sudden, occasional, or mild pain or pain after surgery.

Healthcare professionals who prescribe and patients who use the fentanyl patch should be aware of the signs of fentanyl overdose including the following:
trouble breathing or slow or shallow breathing; slow heartbeat; severe sleepiness; cold, clammy skin; trouble walking or talking; or feeling faint, dizzy, or confused. If these signs occur, patients or their caregivers should get medical attention right away,

Patients prescribed the fentanyl patch should tell their doctor about all the medicines that they take. Some medicines may interact with fentanyl causing dangerously high fentanyl blood levels and serious, life-threatening breathing problems.

Patients and their caregivers should be told how to use the fentanyl patch.
This important information, including instructions on how often to apply the patch, reapplying a patch that has fallen off, replacing a patch, and disposing of the patch, is provided in the patient information that comes with the fentanyl patch (PDF download).

Heat may increase the amount of fentanyl that reaches the blood and can cause life-threatening breathing problems and dea
th.
  • Patients should not use heat sources such as heating pads, electric blankets, saunas, or heated waterbeds or take hot baths or sun bathe while wearing a patch.
  • A patient or caregiver should call the patient’s doctor right away if the patient has a fever higher than 102ºF while wearing a patch.
Nothing in this post constitutes medical advice. If you have questions or concerns, please talk to your doctor.

Technorati Tags: , , , , , , , , , ,

Subscribe to the Somebody Heal Me feed: Subscribe in a reader or subscribe by e-mail.

Photo Sharing and Video Hosting at Photobucket Content by Diana E. Lee.